Texas, 2022High Wind in Texas, February 16 to 17, 2022
February 16 to 17, 2022 · NWS MAF · 4 events in 4 counties and zones
A deep upper level trough dug into northern New Mexico. Strong winds on the southern periphery mixed into the higher elevations of the Guadalupe and Davis Mountains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level trough dug into northern New Mexico. Strong winds on the southern periphery mixed into the higher elevations of the Guadalupe and Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 16, 5:37 AM CST, 5 hours 14 minutes earlier.
Area forecast discussion, Feb 16, 5:37 AM CST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
537 AM CST Wed Feb 16 2022
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 527 AM CST Wed Feb 16 2022
Southwest winds will increase west of dryline that will move east
of the terminals this afternoon. Expect frequent gust >30 kts. Blowing
dust could reduce vsbys to MVFR levels. Wind will become west and
very strong after 17/00z as Pacific front moves across the area.
Gusts could reach 50 kts at KCNM, lessening as you move east.
High Wind Warning for Guadalupe and Delaware Mountains, mountain
wave/rotar expected in lee of the mountains, severe turbulence
possible. Virga could enhance wind gusts at the terminals this
evening. Storms are expected to develop near KMAF around 17/03z,
but should quickly move east.
&&
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 403 AM CST Wed Feb 16 2022
An intense upper storm system will bring a variety of weather
hazards as we head through the day and overnight hours. Strong
winds, fire weather concerns, and a few storms are expected to
impact the region. Southwesterly flow will increase today ahead of a
closed low currently over S CA. Lee sfc troughing has helped produce
a strong low level jet over eastern portions of the CWA where
southerly winds have gusted to near 30 kts most of the night. These
winds have brought a decent moisture return with dewpoints well into
the 40's across the eastern Permian Basin and Lower Trans Pecos. We
are even seeing some low clouds and fog advecting north from the
Edwards Plateau.
By late afternoon, the upper low will become an open trough as it
moves into S NM. Ahead of this system, the dryline will sharpen and
move east across the Permian Basin this afternoon. The latest hi-res
models show strong height falls will likely keep the dryline very
near the eastern Permian Basin most of the day. West of the dryline
expect strong southwest winds (20-30 kts) to mix down within a mid
level thermal ridge. This is likely where temperatures will be the
warmest and fire danger the most significant (see fire wx discussion
below). Highs will near 80 degrees this afternoon in a corridor
from the Big Bend north through the Trans Pecos and into the NW
Permian Basin.
Around sunset the upper storm system will begin to lift northeast
across the area with a strong mid level jet shoving a Pacific front
east. Mixed layer winds >40 kts seem probable across the higher
terrain and adjacent plains as the front moves through. There is a
potential for stronger gusts (>60 kts) as showers and virga develop
within strong mid level ascent. Will upgrade to a High Wind Warning
for locations in the watch now and issue a Wind Advisory further
east. This advisory could be expanded east into the Permian Basin at
a later time. Blowing dust is likely behind the front and could
briefly limit visibilities to a mile or less this evening.
The dryline will retreat westward after sunset this evening and
combine with the eastward moving Pacific front. This clash looks to
occur somewhere over the central Permian Basin where thunderstorms
are expected to develop. Strong mid level shear and steep lapse
rates could lead to some strong or even severe storms mainly over
the far eastern Permian Basin. Large hail and damaging winds look
the be the main threats.
Gusty winds will continue into Thursday as winds switch to the north
behind a Polar front. This will keep high temperatures in the 40's
and 50's for most locations.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 403 AM CST Wed Feb 16 2022
Friday will begin with a post-frontal air mass settling into the
region. Light winds and clear skies will promote ample radiational
cooling. Thus, a widespread hard freeze is expected with temps
bottoming out in the low to mid 20s in most spots. The sfc high
will migrate ewd on Friday afternoon with light southerly return
flow developing. Highs will only manage to reach the mid 50s to
near 60 which is a few degrees below normal. Southerly return flow
will continue to increase into this weekend with a steady warm up
to above normal temperatures. Highs in the mid 60s are anticipated
Saturday followed by mid 70s Sunday. A swift moving shrtwv trof
will arrive Monday, causing winds to shift out of the west as a
Pacific Front moves through the area. Temperatures will be
slightly cooler across the higher terrain, but should remain above
normal elsewhere. The ECMWF shows a slower progression of the
shrtwv trof and tries to develop light QPF Monday afternoon, but
other models are mostly dry. We will lean closer to the drier
solution for now. Long range models begin to deviate significantly
Tuesday onwards w.r.t to temperatures due to uncertainty in
positioning of a large upper trough over the western CONUS and an
arctic airmass to the north of the forecast area. For now we will
not deviate from the NBM which indicates a gradual cool down into
the middle of next week with below normal temperatures expected by
Wednesday and Thursday.
-Salerno
&&
.FIRE WEATHER...
Issued at 403 AM CST Wed Feb 16 2022
A Red Flag Warning is in effect this afternoon through early
this evening for southeast New Mexico, the western Permian Basin,
and the higher terrain of West Texas west of the Pecos River. A
strengthening mid lvl jet will overspread the western half of the
region this afternoon. In response, wind speeds are expected to
increase, especially across the higher terrain of West Texas. Dry
air will mix eastward this afternoon with relative humidly falling
to around 12 to 15 percent west of a sharpening dryline. A well
defined and expansive low lvl thermal ridge will result in
temperatures soaring well above normal. Most locations west of the
Pecos River have experienced poor overnight recovery and
therefore fuel loading of finer fuels is high and accelerated
drying this afternoon will only exacerbate fuel dryness. Any fire
that develops will be able to spread rapidly due to strong
southwest winds. A Pacific Front is expected to arrive after
sunset, causing winds to shift out of the west and brining higher
humidity into the area. High winds are expected to persist
overnight, especially in the mountain areas. A cold front is
progged to arrive early tomorrow morning, ushering in cooler air
and higher humidity. After this front moves through, fire weather
concerns will effectively end for the remainder of the week until
dry southerly flow returns on Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 78 37 49 23 / 0 40 0 0
Carlsbad 74 35 49 24 / 0 0 0 0
Dryden 77 45 62 31 / 0 0 0 0
Fort Stockton 79 42 53 28 / 0 0 0 0
Guadalupe Pass 65 31 42 28 / 0 0 10 0
Hobbs 73 30 46 21 / 0 10 0 0
Marfa 71 27 52 18 / 0 0 0 0
Midland Intl Airport 78 38 49 24 / 0 20 0 0
Odessa 78 39 49 25 / 0 10 0 0
Wink 78 36 52 23 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 11 AM CST /10 AM MST/ this morning to 8 PM
CST /7 PM MST/ this evening for Andrews-Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Gaines-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Loving-Lower Brewster County-Marfa Plateau-Pecos-
Presidio Valley-Reeves County Plains-Van Horn and Highway
54 Corridor-Ward-Winkler.
Wind Advisory from 3 PM this afternoon to 6 AM CST Thursday for
Loving-Lower Brewster County-Pecos-Presidio Valley-Ward-
Winkler.
High Wind Warning from 3 PM this afternoon to 6 AM CST Thursday
for Central Brewster County-Chinati Mountains-Chisos Basin-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Marfa Plateau-Reeves County Plains-Van Horn and
Highway 54 Corridor.
High Wind Warning from 9 AM CST /8 AM MST/ this morning to 6 AM
CST /5 AM MST/ Thursday for Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains.
NM...Red Flag Warning from 10 AM this morning to 7 PM MST this
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
Wind Advisory from 2 PM this afternoon to 5 AM MST Thursday for
Central Lea County-Northern Lea County-Southern Lea County.
High Wind Warning from 2 PM this afternoon to 5 AM MST Thursday
for Eddy County Plains.
High Wind Warning from 8 AM this morning to 5 AM MST Thursday
for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...29
LONG TERM....24
AVIATION...29Hazardous weather outlook, Feb 16, 4:29 AM CST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
429 AM CST Wed Feb 16 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
429 AM CST Wed Feb 16 2022 /329 AM MST Wed Feb 16 2022/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Near critical to critical fire weather conditions are expected to
materialize this afternoon and early evening. A Red Flag Warning is
in effect for Southeast New Mexico, the western Permian Basin, and
higher terrain of West Texas west of the Pecos River.
A High Wind Warning is in effect for the Chinati, Davis, and
Guadalupe and Delaware mountains and adjacent plains and a Wind
Advisory is in effect for Lea County, portions of the Trans Pecos,
and the Presidio Valley.
Areas of blowing dust will be likely this afternoon across western
portions of the region. Visibilities may be reduced at times.
A strong to marginally severe storm or two will be possible across
the far eastern Permian Basin late this evening. Any storm that
develops may produce large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- February 16, 10:51 AM CST to February 17, 2:51 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- February 16, 6:38 PM CST to February 17, 1:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Van Horn and Highway 54 Corridor
- When
- February 16, 8:15 PM CST to February 17, 8:30 PM CST
- Where
- Van Horn and Highway 54 Corridor forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Davis Mountains
- When
- February 17, 1:58 AM CST
- Where
- Davis Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Mississippi, February 16 to 17, 20222 injured · $276,000 · 52 kt wind · 18 events
- High Wind in New Mexico, February 16, 2022$50,000 · 56 kt wind · 5 events
- High Wind in Texas, February 16, 2022$20,000 · 52 kt wind · 2 events
- Winter Storm and Winter Weather in Kansas, February 16 to 17, 202212 events
- Winter Weather in Colorado, February 16 to 17, 20227 events
- Winter Storm and Winter Weather in Colorado, February 16 to 17, 20225 events
- High Wind in Texas, February 16 to 17, 202256 kt wind · 5 events
- Strong Wind in New York, February 16, 2022$5,000 · 4 events
- Strong Wind in Illinois, February 16, 2022$4,000 · 4 events
- Winter Weather in Wyoming, February 16, 20223 events
- Damaging Winds in Texas, February 16, 202258 kt wind · 3 events
- Strong Wind in Missouri, February 16, 2022$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011064, 1011062, 1011065, 1011082.